From 2016 to 2021, fentanyl overdose deaths increased by 279%. As one of the most in-demand narcotics on the street drug market, fentanyl has unleashed a new era of the opioid epidemic. Unfortunately, not all of the country is equally affected. Studies show that the midwest and eastern part of the united states have the highest increase rates of overdose deaths. With the ever increasing rates of overdose deaths occurring, it’s important to know the signs of a fentanyl overdose and how to respond as quick intervention could mean the difference between life and death.
Signs of a Fentanyl Overdose
- Slowed Breathing: As with most opioids, fentanyl use depresses the respiratory system resulting in slow, shallow, and irregular breathing. Breathing can also stop altogether resulting in brain damage and death.
- Gurgling Sounds: As the breathing slows, the lungs and throat can fill with fluid causing a gurgling noise. This can result in choking or suffocation.
- Extreme Drowsiness/Loss of Consciousness: Fentanyl users commonly “nod out” during their high. “Nodding out” is the lapsing into unconsciousness following the use of fentanyl. This occurs due to the sedative effect of opioids however at high doses, the central nervous system can become overwhelmed and shut down. If an individual “nods out” and becomes difficult to wake or unresponsive, this is one of the most serious fentanyl overdose symptoms.
- Pinpoint Pupils: Fentanyl causes a stimulation of the parasympathetic nervous system which results in a constriction of the pupils. They will appear as small, dark dots. This is a tell-tale sign of fentanyl use and potential overdose.
- Pale or Clammy Skin: When an individual is experiencing a fentanyl overdose, their skin may be clammy to the touch and take on an gray, ashen appearance.
If you notice these signs in someone who may have used fentanyl, it is crucial to take immediate action.
How to Help in a Fentanyl Overdose Situation
- Call 911: In the event of a fentanyl overdose, medical assistance should be sought immediately. Time is of the essence and a delay in getting help could result in death.
- Administer Naloxone: Naloxone, commonly known as Narcan, is an opioid antagonist that is administered as a nasal spray. Narcan reverses the effects of a fentanyl overdose. Follow the directions on the packaging to administer while performing CPR. Many fentanyl users may carry Naloxone as overdoses are so common. Multiple uses of Naloxone may be needed to revive someone who has overdosed. If revived, continue to call for help as the individual will still need to be assessed by a medical professional for any long-term health effects and to ensure they do not lapse back into unconsciousness.
- Stay with the Person: Continue to stay with the overdosed individual until emergency responders have arrived. If possible, keep them awake and monitor their breathing.
- Educate Yourself: Maintaining an understanding of the risks of fentanyl overdose and how to help is essential to saving lives. If you or someone you know is a fentanyl user, connecting with support groups and treatment programs can provide education and help.
The alarming rise in fentanyl-related overdoses is a major concern for the public health and safety. This is not a problem that is going away anytime soon and must be dealt with as a community. Fentanyl users are battling the disease of addiction and should be treated as someone who is sick. Education and action is the best way to help.
Fentanyl addiction is not an untreatable disease. There are many substance abuse facilities that are well-versed in detoxing and treating fentanyl abuse. If you or someone you know is battling fentanyl, call Sunflower Recovery today to get started on your journey to recovery.